Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 100, NWS Bismarck, ND

July 10, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2011, 11:52 AM CDT for 4 counties in North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2011, 11:52 AM CDT (16:52 UTC)
Expired
Jul 10, 2011, 12:18 PM CDT
In force
26 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mercer County, ND, Morton County, ND, Oliver County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 90 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:08 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WUUS53 KBIS 101652
SVRBIS
NDC057-059-065-089-101745-
/O.NEW.KBIS.SV.W.0100.110710T1652Z-110710T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1152 AM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 1245 PM CDT/1145 AM MDT/

* AT 1051 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF HEBRON...OR 33 MILES EAST OF DICKINSON...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HEBRON...GLEN ULLIN AND HANNOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4709 10189 4719 10143 4697 10127 4668 10221
      4674 10233 4688 10238
TIME...MOT...LOC 1652Z 243DEG 27KT 4681 10209
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
1 follow-up statement
306 
WWUS53 KBIS 101718
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1218 PM CDT SUN JUL 10 2011

NDC057-059-065-089-101727-
/O.CAN.KBIS.SV.W.0100.000000T0000Z-110710T1745Z/
MERCER ND-OLIVER ND-STARK ND-MORTON ND-
1218 PM CDT SUN JUL 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON...
NORTHEASTERN STARK...WESTERN OLIVER AND SOUTH CENTRAL MERCER COUNTIES
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT...6 PM MDT.

ADDITIONAL SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT FOR CENTRAL 
MORTON COUNTY.

LAT...LON 4709 10189 4719 10143 4697 10127 4668 10221
      4674 10233 4688 10238
TIME...MOT...LOC 1717Z 243DEG 27KT 4689 10185

$$

HEINERT/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:37 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 10, 11:37 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1137 AM CDT SUN JUL 10 2011

.UPDATE...ISSUED SEVERE THUNDERSTORM WATCH 616 FOR PORTIONS OF
SOUTHWESTERN...SOUTH CENTRAL...AND SOUTHEASTERN NORTH DAKOTA.

&&

.DISCUSSION...ELEVATED CONVECTION CONTINUES TO DEVELOP THIS
MORNING OVER PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL NORTH
DAKOTA. SENT OUT UPDATED PRODUCTS REFLECTING THE ISSUANCE OF
SEVERE THUNDERSTORM WATCH 616.

&&

.AVIATION...THUNDERSTORMS AND ASSOCIATED MVFR/IFR CONDITIONS WILL
PRIMARILY AFFECT KBIS AND KJMS THROUGH THE AFTERNOON HOURS.
OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR KDIK...KISN...AND KMOT
THROUGH THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 10, 11:45 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1145 AM CDT SUN JUL 10 2011

NDZ001-002-009-010-017-031-032-040-043-111645-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-GOLDEN VALLEY-BILLINGS-
SLOPE-BOWMAN-
1145 AM CDT SUN JUL 10 2011 /1045 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH
DAKOTA MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>023-025-033>037-041-042-044>048-050-051-111645-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1145 AM CDT SUN JUL 10 2011 /1045 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 616 IS IN EFFECT FOR THIS AREA. PLEASE
VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ003>005-011>013-111645-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
1145 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TM

In the hours before

Special weather statement, Jul 10, 10:10 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 AM CDT SUN JUL 10 2011

NDZ033-034-041-042-101615-
GRANT-HETTINGER-MORTON-STARK-
910 AM MDT SUN JUL 10 2011

...SPECIAL WEATHER STATEMENT...

AT 906 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HEART BUTTE DAM...    GLEN ULLIN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:20 AM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark55 min
Jul 10, 10:58 AM CDTSevere Thunderstorm WarningBISStark62 min
Jul 10, 11:09 AM CDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jul 10, 11:16 AM CDTSevere Thunderstorm WarningBISGrant, Morton59 min
Jul 10, 12:04 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton37 min
Jul 10, 12:09 PM CDTAreal Flood AdvisoryBISGrant, Morton6 hr
Jul 10, 12:16 PM CDTSevere Thunderstorm WarningBISMorton47 min
Jul 10, 12:33 PM CDTSevere Thunderstorm WarningBISGrant15 min
Jul 10, 12:39 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver31 min
Jul 10, 1:01 PM CDTSevere Thunderstorm WarningBISGrant, Morton29 min
Jul 10, 1:20 PM CDTSevere Thunderstorm WarningBISGrant, Sioux55 min
Jul 10, 1:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton60 min
Jul 10, 1:50 PM CDTAreal Flood AdvisoryBISBurleigh, Morton4 hr
Jul 10, 2:12 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux63 min
Jul 10, 2:22 PM CDTTornado WarningBISEmmons, Sioux23 min
Jul 10, 2:23 PM CDTAreal Flood AdvisoryBISGrant, Sioux4 hr
Jul 10, 2:27 PM CDTTornado WarningBISEmmons, Logan33 min
Jul 10, 2:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan30 min
Jul 10, 2:51 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Logan, McIntosh, Stutsman3 hr
Jul 10, 2:51 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh54 min
Jul 10, 2:57 PM CDTTornado WarningBISLogan, McIntosh33 min
Jul 10, 3:26 PM CDTTornado WarningBISDickey, LaMoure, Logan, McIntosh34 min
Jul 10, 3:35 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh55 min
Jul 10, 3:38 PM CDTTornado WarningBISMcIntosh37 min
Jul 10, 3:58 PM CDTTornado WarningBISDickey, LaMoure, McIntosh32 min
Jul 10, 4:08 PM CDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Jul 10, 4:10 PM CDTTornado WarningBISDickey, LaMoure35 min
Jul 10, 4:29 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure51 min
Jul 10, 4:30 PM CDTTornado WarningBISDickey30 min
Jul 10, 4:36 PM CDTTornado WarningBISDickey24 min
Jul 10, 5:52 PM CDTAreal Flood WarningBISGrant, Morton24 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.